News: The Timeless Beauty is a forum for women over 40.
Chat with us about makeup, skin care, or whatever is on your mind.
Free and open membership. Never any ads. Privacy always respected.
Interested? Read here and/or here. Or just register!


Author Topic: Possible delayed reaction to OTC retinol cream?  (Read 3415 times)

cara4art

  • Ageless Beauty
  • Posts: 2178
Possible delayed reaction to OTC retinol cream?
« on: March 16, 2011, 07:07:09 PM »
I've been happily using Neutrogena's Ageless Intensives Deep Wrinkle Night Moisture(the cream, NOT the serum)for nearly 6 months(almost done with 3rd tube). However, the last couple of weeks I've gotten a couple of smallish pink, very dry, flaky patches that nothing seems to help, neither exfoliation(with my AHA cleanser)or moisturizing with either Cetaphil Cream or my own shea butter combo. Nothing's changed in either my makeup or skincare regimen in all that time, and I don't live in a really cold dry climate either. Could this be a very delayed reaction to the retinol? I know that some people get dry red patches from retinols or Rx retinoids, even irritation. I'd hate to just go back to only cleansing and moisturizing period, because when I do that, even though my skin recovers from a disaster, it becomes dull and uneven in texture. I was liking what the retinol was doing until these patches showed up. One is near the eye area, and the other is in the marionette(sp.?)line near my mouth. Or maybe this isn't anything to get concerned about? Any thoughts here, from people who have had similar experiences?

Veuve

  • Ageless Beauty
  • Posts: 1759
Re: Possible delayed reaction to OTC retinol cream?
« Reply #1 on: March 16, 2011, 09:20:33 PM »
If it were me, this is what I'd do: keep using the Neutrogena everywhere except where the patches are. I'd avoid exfoliation for a few days, too. (I still get occasional patches in the same places with my routine. I put a tiny little bit of Avene Anti-Redness cream on the patches, skip the retin-A for a couple of days and they usually go away.)

Women always try to tame themselves as they get older, but the ones who look best are often a little wilder.-- Miuccia Prada
www.shopquotidienne.com

makinalist

  • Ageless Beauty
  • Posts: 8303
Re: Possible delayed reaction to OTC retinol cream?
« Reply #2 on: March 17, 2011, 10:21:56 AM »
I have a patch like that on my jaw line that seems to be permanent.  I'll have to try keeping all retinols, etc. away from it and putting something extra healing on it instead.
  • Complexion: NW20 (cool light), normal-to-dry
  • Eyes: Blue-gray
  • Hair: Silver; thin, fine, straight
The most affectionate creature in the world is a wet dog.  ~Ambrose Bierce

sau

  • Gold Member
  • Posts: 159
Re: Possible delayed reaction to OTC retinol cream?
« Reply #3 on: March 17, 2011, 11:37:51 AM »
Try Egyptian Magic on the spots.

SusieQ

  • Ageless Beauty
  • Posts: 5974
Re: Possible delayed reaction to OTC retinol cream?
« Reply #4 on: March 17, 2011, 11:39:35 AM »
Try Egyptian Magic on the spots.
:ditto:
  • Complexion: Medium/Combination
  • Eyes: Brown
  • Hair: Black w/waves

makinalist

  • Ageless Beauty
  • Posts: 8303
Re: Possible delayed reaction to OTC retinol cream?
« Reply #5 on: March 17, 2011, 11:55:02 AM »
Oh, of course!  I should have thought of that.
  • Complexion: NW20 (cool light), normal-to-dry
  • Eyes: Blue-gray
  • Hair: Silver; thin, fine, straight
The most affectionate creature in the world is a wet dog.  ~Ambrose Bierce

cara4art

  • Ageless Beauty
  • Posts: 2178
Re: Possible delayed reaction to OTC retinol cream?
« Reply #6 on: March 20, 2011, 10:01:56 AM »
The dry patches went away on their own - didn't have to buy Egyptian Magic. My, that stuff's expensive now - it really went up in price over the years. At Whole Foods, it was about $35 for the jar - it used to be way less than that. My shea butter combo helped, and I had that already on hand - it just took a few days.

makinalist

  • Ageless Beauty
  • Posts: 8303
Re: Possible delayed reaction to OTC retinol cream?
« Reply #7 on: March 20, 2011, 10:10:23 AM »
I found Egyptian Magic for quite a bit less than that online.  It still seemed expensive, but I assume it would last a long time.  Anyway, I'm glad your dry patches went away so easily.

Sometimes I use my Elizabeth Arden 8-Hour Cream on spots like that.  It's highly emollient and that is probably what we need sometimes.  I got it for around $8 at TJ Maxx, so it was a bargain.
  • Complexion: NW20 (cool light), normal-to-dry
  • Eyes: Blue-gray
  • Hair: Silver; thin, fine, straight
The most affectionate creature in the world is a wet dog.  ~Ambrose Bierce

Veuve

  • Ageless Beauty
  • Posts: 1759
Re: Possible delayed reaction to OTC retinol cream?
« Reply #8 on: March 20, 2011, 04:17:23 PM »
cara, glad to hear it cleared up for you with what you had on hand!
Women always try to tame themselves as they get older, but the ones who look best are often a little wilder.-- Miuccia Prada
www.shopquotidienne.com

cara4art

  • Ageless Beauty
  • Posts: 2178
Re: Possible delayed reaction to OTC retinol cream?
« Reply #9 on: March 20, 2011, 04:42:21 PM »
I know, my shea butter combo has come to the rescue a few times, even with more extensive issues. This was just two little patches of dry stuff.